Nausea and vomiting are two of the most common side effects experienced by patients receiving chemotherapy.1 If not appropriately controlled, nausea and vomiting can lead to serious complications such as electrolyte imbalances and esophageal tears.2 It is much easier to prevent nausea and vomiting than to try to treat it once it has started. Although significant progress has been made in drug therapy for nausea and vomiting, these side effects continue to be some of the most worrisome and undesirable effects reported by patients receiving chemotherapy.
The etiology of nausea and vomiting is quite complex. The chemoreceptor trigger zone (CTZ), located outside of the blood-brain barrier, is activated by chemotherapy and other irritants. The CTZ is triggered by various neurotransmitters including dopamine, serotonin, histamine, and neurokinin-1 (substance P)3,4 (Figure 40-1). The activation of the CTZ stimulates the vomiting center. This process is common in chemotherapy-induced nausea and vomiting (CINV). In addition to the CTZ, the gastrointestinal tract (GI) tract releases serotonin in response to chemotherapy, which can also cause CINV.5 Our current antiemetic medications block these neurotransmitters to stop the initiation of CINV.
Chemoreceptor trigger zone (CTZ) and activating neurotransmitters. NK-1, neurokinin-1.
There are several risk factors that increase the possibility of experiencing CINV. The emetogenic potential of the chemotherapy agent or agents is probably the most important factor.5 Agents are classified into high, moderate, low, or minimal risk for causing CINV. These risk categories were developed based on the percentage of patients experiencing CINV when receiving a particular chemotherapy agent without an antiemetic medication5-11 (Table 40-1). Dose and rate of infusion of the agent can also affect risk. Generally, the higher the dose of chemotherapy, the higher the risk of CINV. Bolus infusions also tend to have higher risk of CINV than extended infusions. Younger patients (< 50 years old), women, patients with a history of motion sickness or nausea with pregnancy and patients with a history of poorly controlled CINV are at increased risk of developing problems despite adequate antiemetic treatment. Interestingly, a history of alcoholism can decrease a patient's risk of CINV.5,8,9,12,13 One theory is that this occurs because the patient's body has become desensitized to toxins and irritants.14
TABLE 40-1 Emetic Risk of Commonly Administered Chemotherapy Agents |Favorite Table|Download (.pdf)
TABLE 40-1 Emetic Risk of Commonly Administered Chemotherapy Agents
|Emetic Risk||Incidence Without Antiemetics||Agent|
|High||> 90%||Cyclophosphamide (≥ 1500 mg/m2)|
|High||> 90%||Cyclophosphamide/doxorubicin combination|
|High||> 90%||Cyclophosphamide/epirubicin combination|
|Moderate||30%-90%||Cytarabine (> 1 gm/m2)|